How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Bruce Your Own Question
Dr. Bruce
Dr. Bruce, Veterinarian
Category: Veterinary
Satisfied Customers: 17842
Experience:  15 years of small animal veterinary medicine
14018973
Type Your Veterinary Question Here...
Dr. Bruce is online now
A new question is answered every 9 seconds

My dog is itching like crazy, to the point of making himself

Resolved Question:

My dog is itching like crazy, to the point of making himself bleed in spots. He woke up this morning with hives on his face. I just went out to find some Benadryl (diphenhydramine) but could only find Benadryl Allergy Relief (acrivastine). Is it safe to give the latter to him? He's a 62-pound Standard Poodle, 8 years old.
Submitted: 6 years ago.
Category: Veterinary
Expert:  Dr. Bruce replied 6 years ago.
Hi,
Welcome to Just Answer. This newer H1 antihistamine drug hasn't been used in dogs yet. I wouldn't recommend using it at this time due to that. The fact that he's that itchy to the point of bleeding, I would strongly recommend getting him to your vet where they can start up steroids which will provide much quicker and better relief for his discomfort. Oral diphenhydramine can work, but if it is this severe, it may not be enough.
Customer: replied 6 years ago.
He's already on an every-other-day dose of 5mg prednisone (Prednicare) for chronic gastric problems. I was really hoping for some overnight relief so all of us can sleep before taking him to the vet in the morning (it's almost 10pm here in the UK).
Expert:  Dr. Bruce replied 6 years ago.
Ok. If he's on the every other day dosing of the prednisone, then it may be ok to dose him every 24 hours for a couple doses and then taper him back to the every other day. Was he on a higher dosing prior to the every other day and tolerated it well? Use of diphenhydramine at 1 mg per pound two to three times a day is what can work in this situation. Does some other pharmacy, gas station or grocery store have the diphenhydramine?
Customer: replied 6 years ago.
Alas, no. Everything is closed around here. I managed to find the Benadryl at a convenience store but it was only when we got home that I realised it was acrivastin instead of diphenhydramine. Which is why I first researched it on the internet and then contacted you.
Yes, he was initially on a higher dose of steroids and then we tapered him back. By complete coincidence he also has diarrhea tonight, so it seems like his gut has had a setback. He's been on the steady low dose for about 22 months -- and so far no deleterious effects, according to a recent blood test, though we've been warned that long-term steroid therapy is risky.
Expert:  Dr. Bruce replied 6 years ago.
Long term steroid use can have some down sides, but can it be used safely - YES. I would do the once a day dose for the next couple days and then taper back. His loose stools are most likely stress related - his body is pretty stressed out with the itching, hives, and allergic reaction in general.
Dr. Bruce and other Veterinary Specialists are ready to help you
Customer: replied 6 years ago.
Thank you.